North Carolina, 2016Tornado in North Carolina, May 5, 2016
May 5, 2016 · NWS ILM · 1 event in 1 county or zone
An upper low moved across the area from the northwest and helped to develop thunderstorms. A cluster of thunderstorms that developed near the coast intersected a lingering surface trough and tapped deeper moisture.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low moved across the area from the northwest and helped to develop thunderstorms. A cluster of thunderstorms that developed near the coast intersected a lingering surface trough and tapped deeper moisture. It was in this cluster that a tornado developed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 5, 12:31 PM EST, 57 minutes earlier.
Area forecast discussion, May 5, 12:31 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
131 PM EDT THU MAY 5 2016
.SYNOPSIS...
COLD LOW PRESSURE ALOFT WILL SWING SOUTH OVER THE CAROLINAS TODAY
THROUGH FRIDAY...BRINGING THE RISK FOR SMALL HAIL AND GUSTY WINDS
IN SHOWERS AND THUNDERSTORMS TODAY. DRY WEATHER AND WARMING
TEMPERATURES WILL FOLLOW FOR THE WEEKEND AND INTO EARLY NEXT
WEEK...WITH THE POTENTIAL FOR SCATTERED SHOWERS AND THUNDERSTORMS
RETURNING ON WEDNESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1230 PM THURSDAY...LOW PRESSURE JUST OFF THE TIP OF CAPE
FEAR THIS MORNING WILL SHIFT EAST THROUGH THIS AFTERNOON BUT A
SECONDARY WEAK LOW ASSOCIATED WITH POTENT UPPER LOW WILL REMAIN
FARTHER INLAND. STORMS WERE FIRING ALONG THIS TROUGH WITH SOME
IMPRESSIVE CORES PRODUCING HAIL. LATEST MSAS DEWPOINT AND PRESSURE
ANALYSIS SHOW THIS TROUGH NICELY WITH MUCH LOWER DEWPOINTS SOUTH
AND WEST. MODEL SOUNDINGS ALSO INDICATE GREATER INSTABILITY AND
BETTER LIFT ALONG THIS TOUGH.
THE PRIMARY SFC LOW WILL SLOWLY STRENGTHEN AS IT LIFTS N OF THE
AREA INTO THIS AFTERNOON. THIS SHOULD ALLOW DRIER LOWER DEWPOINT
AIR INLAND AND TO THE SW TO WORK ITS WAY TO THE NC COAST. DEWPOINT
TEMPS OVER NORTHEAST SC WERE IN THE 40S MOST PLACES ALL THE WAY TO
THE COAST. ALTHOUGH THE RICHER DEWPOINT AIR WILL MOVE OFF THE EAST
THROUGH TODAY...THE POTENT MID TO UPPER LOW WILL CONTINUE TO DROP
SOUTH. THIS EXTREME COLD POOL ALOFT...DROPPING TO -25 C...WILL
STEEPEN LAPSE RATES THROUGH THE DAY AS HEATING OCCURS AT THE
SFC...ALLOWING CLOUDS AND SHOWERS TO DEVELOP. THE STEEPEST LAPSE
RATES WILL BE THIS AFTERNOON AND WITH SUCH COOL AIR ALOFT AND WBZ
HEIGHTS RUNNING AROUND 6500 FT...WILL NOT TAKE MUCH TO PRODUCE
SOME SMALL HAIL. ALSO THE INVERTED V TYPE SOUNDING WITH VERY DRY
AIR ALOFT...ABOVE 7K FT...WILL ALSO ALLOW FOR SOME STRONG GUSTY
WINDS IN SHOWERS THAT DEVELOP. OVERALL EXPECT ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP WITH THE GREATEST
COVERAGE EXPECTED THIS AFTERNOON AND EARLY EVE. THIS SMALL HAIL OR
GUSTY WINDS ARE NOT EXPECTED TO REACH SEVERE CRITERIA. MAINTAINED
POPS AS IS FOR NOW WITH A LOWERING TREND FROM S TO N AFTER DARK.
HIGHS TODAY WILL BE BELOW SEASONABLE NORMALS...UPPER 60S TO
LOWER 70S AS CAA CONTINUES THROUGH THE DAY. 850 TEMPS WILL BOTTOM
OUT THROUGH EARLY FRI MORNING DOWN AROUND 4C. THE LOWER DEWPOINT
AIR WILL ALLOW ALREADY COOL TEMPS TO DROP OFF TONIGHT BUT WINDS
WILL NOT DROP OFF COMPLETELY AND THEREFORE EXPECT LOWS TONIGHT IN
THE UPPER 40S TO AROUND 50. MOST PLACES WILL DROP INTO THE 40S.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 330 AM THURSDAY...THE UPPER LOW WILL BE IN CLOSE PROXIMITY
ON FRI. ALTHOUGH THE AIR ALOFT MAY NOT BE QUITE AS COLD ON
FRI...AS THE MAIN LOW BEGINS TO LIFT OUT...MID-LEVEL SHORTWAVE
TROUGHS ROTATING AROUND THE LOW WILL KEEP THE WEATHER UNSETTLED.
THUS...WILL KEEP MENTION OF SHOWERS AND RUMBLES OF THUNDER...WITH
THE GREATEST COVERAGE EXPECTED IN THE AFTERNOON AND EARLY EVE WHEN
LAPSE RATES WILL BE STEEPEST.
THE WHOLE SYSTEM WILL BEGIN TO EDGE OFFSHORE DURING SAT AS RIDGING
TO OUR W BEGINS TO SLOWLY BUILD ACROSS THE SOUTHEAST STATES. THIS
SHOULD RESULT IN FEWER CLOUDS. SUBSIDENCE SHOULD BEGIN TO SLOWLY
INCREASE SAT AND SAT NIGHT AND WE COULD SEE A WEAK PERTURBATION IN
NW FLOW KICK OFF A SHOWER. HOWEVER...AT THIS TIME...WILL OPT FOR A
MORE OPTIMISTIC VIEWPOINT...KEEPING SHOWERS OFFSHORE.
TEMPS WILL WARM FROM THE UPPER 60S TO AROUND 70 ON FRI TO THE MID OR
UPPER 70S BY SAT. LOWS IN THE LOWER TO MID 50S FRI NIGHT WILL BE
NEAR 60 SAT NIGHT.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 330 AM THURSDAY...AN UPPER LEVEL TROUGH MOVING ACROSS THE
NORTHERN PORTIONS OF THE GREAT LAKES INTO THE NORTHEAST ON SUNDAY
WILL PUSH A WEAK BACKDOOR COLD FRONT SOUTHWARDS TOWARDS THE FORECAST
AREA SUNDAY EVENING. LATEST GUIDANCE CONTINUES TO KEEP THIS BOUNDARY
JUST NORTH OF THE AREA BEFORE IT STALLS AND DISSIPATES INTO MONDAY.
WHILE COULD NOT ENTIRELY RULE OUT AN ISOLATED SHOWER ON SUNDAY AS
ONE OF THE MODELS IS DEPICTING...OVERALL DO NOT EXPECT ANY
PRECIPITATION ACROSS THE AREA. INTO THE EARLY PART OF NEXT
WEEK...CONDITIONS REMAIN FAIRLY QUIET AS WEAK RIDGING CONTINUES TO
BUILD AND EXPAND ACROSS THE SOUTHEAST WITH SFC HIGH PRESSURE
GRADUALLY SHIFTING OFFSHORE. RIDGE ALOFT WEAKENS AND SOUTHWEST
FLOW RETURNS BY MID-WEEK WITH A LOW PRESSURE MOVING NORTHEASTWARD
FROM THE MS/TN VALLEY TO THE NORTHEAST. WILL SEE THE OPPORTUNITY
FOR CONVECTION RETURN ON WEDNESDAY WITH INCREASING AVAILABLE
MOISTURE AND SOME INSTABILITY. AS FOR TEMPERATURES...JUST ABOVE
NORMAL TEMPERATURES EXPECTED THROUGH THE PERIOD WITH HIGHS IN THE
MID 80S AND OVERNIGHT LOWS IN THE LOW TO MID 60S.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 18Z...LOW PRESSURE VERY NEAR WILMINGTON HAS A LARGE
COUNTERCLOCKWISE SWIRL OF WIND AND THUNDERSTORMS SURROUNDING IT.
AS THIS LOW NUDGES OFFSHORE OVER THE NEXT COUPLE OF HOURS EXPECT
VARIABLE WIND DIRECTIONS AT ILM TO BECOME NW AND GUSTY. VERY COLD
AIR TEMPERATURES ALOFT PLUS STRONG MAY SUNSHINE WILL YIELD
SCATTERED SHOWERS TODAY...POTENTIALLY CONTINUING INTO TONIGHT AS
THE CORE OF THE COLD AIR ALOFT MOVES OVERHEAD. CEILINGS SHOULD
REMAIN VFR EXCEPT IN AND NEAR SHOWERS WHERE 2500-3000 FOOT
CEILINGS MAY BRIEFLY OCCUR.
EXTENDED OUTLOOK...VFR CONDITIONS EXPECTED WITH THE EXCEPTION OF
MVFR CONDITIONS IN SCATTERED SHOWERS FRIDAY.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 1000 AM THURSDAY...SMALL CRAFT SHOULD EXERCISE CAUTION
HEADLINES WILL CONTINUE THROUGH THIS EVENING FOR GUSTY WINDS UP TO
20 TO 25 KTS AND SEAS UP TO 3 TO 5 FT. STEEPENING LAPSE RATES
WILL RESULT IN A WELL MIXED ENVIRONMENT ACROSS THE WATERS AS
POTENT UPPER LOW DROPS SOUTH AND DEPOSITS VERY COLD AIR ALOFT
OVER THE AREA WATERS THROUGH TONIGHT. THIS WILL RESULT IN
STRONGER WINDS ALOFT MIXING TO THE SEA SURFACE. ALSO...LOW
PRESSURE NEAR THE CAPE FEAR COAST WILL LIFT N INTO THIS AFTERNOON
AND STRENGTHEN...TIGHTENING THE PRESSURE GRADIENT. WINDS WILL BE
MORE WESTERLY IN THE WATERS SOUTH OF CAPE FEAR AND WILL VEER
AROUND FORM THE N-NE TO THE NW TO W NORTH OF CAPE FEAR. STRONGER
OFF SHORE FLOW WILL KEEP SEAS CLOSE TO THE COAST LOWER AND HIGHEST
SEAS WELL OFF SHORE.
SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 330 PM THURSDAY...W WINDS FRI WILL BRIEFLY VEER TO NW FRI
NIGHT BEFORE RETURNING TO A MORE WESTERLY DIRECTION SAT AND SAT
NIGHT. WIND SPEEDS WILL BE 15 TO 20 KT MOST OF THE TIME. THE
PERSISTENT OFFSHORE WIND DIRECTION SHOULD DRIVE SEAS DOWN TO 2 TO 3
FT FRI...4 FT ACROSS THE OUTERMOST WATERS WITH LITTLE CHANGE
EXPECTED FOR THE REMAINDER OF THE PERIOD.
LONG TERM /SUNDAY THROUGH MONDAY/...
AS OF 330 AM THURSDAY...HIGH PRESSURE ACROSS THE WATERS WILL ALLOW
FOR SOUTHWEST WINDS SUNDAY MORNING TO PREVAIL WITH SUSTAINED
WINDS 10 TO 15 KT. A WEAK BACKDOOR COLD FRONT WILL DROP SOUTHWARD
TOWARDS THE AREA SUNDAY EVENING...THOUGH WILL STAY JUST NORTH OF
THE WATERS. AS A RESULT...WILL SEE A SLIGHT SHIFT IN WIND
DIRECTION TO WESTERLY INTO SUNDAY EVENING...WITH WINDS GRADUALLY
DROPPING TO AOB 10 KT. WINDS WILL SHIFT BACK TO THE SOUTH-
SOUTHWEST ON MONDAY...AOB 10 KT. EXPECT SEAS 2 TO 3 FT ON SUNDAY
WITH OCCASIONAL 4 FTERS POSSIBLE...ESPECIALLY IN THE OUTER WATERS.
ON MONDAY...SEAS BECOME STEADY AROUND 3 FT.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.
&&
SYNOPSIS...
NEAR TERM...RGZ
SHORT TERM...RJD
LONG TERM...SGL
AVIATION...TRA
Hazardous weather outlook, May 5, 3:42 AM EST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
442 AM EDT THU MAY 5 2016
NCZ087-096-099-105-106-108>110-SCZ017-023-024-032-033-039-053>056-
060845-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
COASTAL NEW HANOVER-INLAND BRUNSWICK-COASTAL BRUNSWICK-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
COASTAL HORRY-INLAND GEORGETOWN-COASTAL GEORGETOWN-
442 AM EDT THU MAY 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS MAY CONTAIN SMALL
HAIL AND GUSTY WINDS THIS AFTERNOON AND EARLY EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-060845-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
442 AM EDT THU MAY 5 2016
...SMALL CRAFT SHOULD EXERCISE CAUTION FROM 1 PM EDT THIS
AFTERNOON THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT SHOULD EXERCISE CAUTION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ107-060845-
INLAND NEW HANOVER-
442 AM EDT THU MAY 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS MAY CONTAIN SMALL
HAIL AND GUSTY WINDS THIS AFTERNOON AND EARLY EVENING.
MINOR COASTAL FLOODING IS LIKELY ALONG PORTIONS OF THE LOWER CAPE
FEAR RIVER TO INCLUDE DOWNTOWN WILMINGTON THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
MINOR COASTAL FLOODING IS LIKELY ALONG PORTIONS OF THE LOWER CAPE
FEAR RIVER TO INCLUDE DOWNTOWN WILMINGTON DURING THE EVENING HIGH
TIDE INTO THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
27
In the hours before
Special weather statement, May 5, 9:46 AM EST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1046 AM EDT THU MAY 5 2016
NCZ105-106-051545-
COASTAL PENDER-INLAND PENDER-
1046 AM EDT THU MAY 5 2016
...A SHOWER MAY BRING SMALL HAIL ALONG HIGHWAY 17 IN PENDER COUNTY...
AT 1045 AM EDT...A SHOWER WAS OVER TOPSAIL...OR 7 MILES NORTH OF RICH
INLET...MOVING NORTHEAST AT 25 MPH.
PEA SIZE HAIL IS POSSIBLE WITH THIS SHOWER.
LOCATIONS IMPACTED INCLUDE...
SURF CITY...HAMPSTEAD...WOODSIDE...EDGECOMB AND TOPSAIL. TRAVELERS
ALONG HIGHWAY 17 MAY ENCOUNTER REDUCED VISIBILITY IN HEAVY RAINFALL
AND SMALL HAIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
LAT...LON 3438 7762 3432 7769 3430 7771 3442 7786
3463 7764 3448 7758 3447 7757 3447 7756
3446 7754 3444 7752
TIME...MOT...LOC 1445Z 226DEG 20KT 3441 7772
TRASpecial weather statement, May 5, 10:10 AM EST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1110 AM EDT THU MAY 5 2016
NCZ105-106-051600-
COASTAL PENDER-INLAND PENDER-
1110 AM EDT THU MAY 5 2016
...A STRONG THUNDERSTORM WITH SMALL HAIL WILL AFFECT EASTERN PENDER
COUNTY...
AT 1108 AM EDT...A STRONG THUNDERSTORM WAS 6 MILES NORTH OF
HAMPSTEAD...OR 10 MILES WEST OF SURF CITY...MOVING NORTH AT 10 MPH.
DIME SIZE HAIL IS POSSIBLE WITH THIS STORM...ALONG WITH FREQUENT
LIGHTNING AND REDUCED VISIBILITY IN HEAVY RAINFALL.
LOCATIONS IMPACTED INCLUDE...
THE EASTERN SIDE OF THE HOLLY SHELTER GAMELAND...AND THE COMMUNITIES
OF WOODSIDE AND TOPSAIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3437 7766 3436 7767 3441 7787 3457 7780
3466 7777 3462 7764 3449 7758
TIME...MOT...LOC 1508Z 195DEG 9KT 3446 7774
TRASpecial weather statement, May 5, 11:37 AM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1237 PM EDT THU MAY 5 2016
NCZ105-106-051700-
COASTAL PENDER-INLAND PENDER-
1237 PM EDT THU MAY 5 2016
...A STRONG THUNDERSTORM WILL AFFECT PENDER COUNTY...
AT 1237 PM EDT...A STRONG THUNDERSTORM WAS OVER EDGECOMB...OR NEAR
SURF CITY...MOVING NORTHEAST AT 20 MPH.
PEA SIZE HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SURF CITY...TOPSAIL BEACH...EDGECOMB AND WOODSIDE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
LAT...LON 3436 7764 3445 7774 3462 7764 3448 7758
3447 7757 3447 7756 3446 7754 3444 7752
TIME...MOT...LOC 1637Z 225DEG 20KT 3448 7763
JDWSpecial weather statement, May 5, 12:10 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
110 PM EDT THU MAY 5 2016
NCZ105>108-051815-
COASTAL PENDER-COASTAL NEW HANOVER-INLAND NEW HANOVER-INLAND PENDER-
110 PM EDT THU MAY 5 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT PENDER AND
NORTHEASTERN NEW HANOVER COUNTIES...
AT 109 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER MURRAYVILLE...
OR NEAR WILMINGTON...MOVING NORTHEAST AT 30 MPH.
PEA SIZE HAIL IS POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WILMINGTON...BURGAW...WRIGHTSVILLE BEACH...SURF CITY...NORTH MASONBORO
ISLAND...FIGURE EIGHT ISLAND...HAMPSTEAD...TOPSAIL BEACH...TOPSAIL...
WRIGHTSBORO...BAYSHORE...OGDEN...MURRAY TOWN...WHITE STOCKING...WINDEMERE...
SCOTTS HILL...ROCKY POINT...CAPE FEAR COMMUNITY COLLEGE NORTH CAMPUS...
WILMINGTON INTERNATIONAL AIRPORT AND MAPLE HILL.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 40 BETWEEN MILE MARKERS 397 AND 416.
INTERSTATE 140
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3428 7774 3415 7784 3427 7800 3428 7799
3429 7802 3432 7801 3432 7803 3433 7803
3433 7805 3434 7806 3434 7808 3435 7807
3436 7810 3472 7782 3472 7768 3448 7758
3446 7754 3444 7752
TIME...MOT...LOC 1709Z 238DEG 24KT 3429 7788
JDWSpecial weather statement, May 5, 1:08 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
208 PM EDT THU MAY 5 2016
NCZ105>110-051930-
INLAND BRUNSWICK-COASTAL PENDER-COASTAL BRUNSWICK-COASTAL NEW
HANOVER-INLAND NEW HANOVER-INLAND PENDER-
208 PM EDT THU MAY 5 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT PENDER...NORTHEASTERN
BRUNSWICK AND NEW HANOVER COUNTIES...
AT 207 PM EDT...STRONG THUNDERSTORMS WERE DEVELOPING ACROSS
BRUNSWICK AND NEW HANOVER COUNTIES...AND WERE MOVING NORTHEAST AT 20
MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE WINDS IN EXCESS OF 40 MPH
AND HALF INCH HAIL.
LOCATIONS IMPACTED INCLUDE...
WILMINGTON...LELAND...CAROLINA BEACH...BURGAW...WRIGHTSVILLE BEACH...KURE
BEACH...SURF CITY...SNOWS CUT...SOUTH MASONBORO ISLAND...FIGURE EIGHT
ISLAND...RICH INLET...NORTH MASONBORO ISLAND...HAMPSTEAD...BOILING SPRING
LAKES...NORTHWEST...TOPSAIL BEACH...TOPSAIL...BISHOP...OGDEN AND CURRIE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 40 BETWEEN MILE MARKERS 388 AND 416.
INTERSTATE 140 US ROUTE 74 BETWEEN MILE MARKERS 423 AND 434.
US ROUTE 17 IN BRUNSWICK COUNTY BETWEEN MILE MARKERS 28 AND 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
LAT...LON 3432 7769 3424 7777 3415 7784 3396 7792
3412 7834 3421 7831 3422 7825 3436 7816
3435 7820 3439 7825 3446 7818 3450 7825
3454 7827 3472 7811 3472 7768 3448 7758
3444 7752
TIME...MOT...LOC 1807Z 232DEG 19KT 3442 7799
JDWSpecial weather statement, May 5, 1:27 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
227 PM EDT THU MAY 5 2016
SCZ023-032-033-039-053>056-052000-
MARION-COASTAL GEORGETOWN-FLORENCE-WILLIAMSBURG-INLAND
GEORGETOWN-COASTAL HORRY-INLAND HORRY-DARLINGTON-
227 PM EDT THU MAY 5 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT FLORENCE...
GEORGETOWN...SOUTHWESTERN HORRY...DARLINGTON...MARION AND
WILLIAMSBURG COUNTIES...
AT 225 PM EDT...SHOWERS AND THUNDERSTORMS WERE DEVELOPING AND MOVING
SOUTHEAST ACROSS THE AREA AT 25 MPH.
SMALL HAIL UP TO ONE HALF INCH IN DIAMETER IS POSSIBLE IN ANY OF
THESE SHOWERS AND THUNDERSTORMS.
LOCATIONS IMPACTED INCLUDE...
FLORENCE...MYRTLE BEACH...CONWAY...GEORGETOWN...HARTSVILLE...MARION...LAKE
CITY...DARLINGTON...DEBORDIEU COLONY...SURFSIDE BEACH...KINGSTREE...
PAWLEYS ISLAND...SPRINGMAID PIER...SOCASTEE...MYRTLE BEACH AIRPORT...RED
HILL...MURRELLS INLET...GARDEN CITY...HORRY AND ANDREWS.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 20 BETWEEN MILE MARKERS 125 AND 141.
INTERSTATE 95 IN SOUTH CAROLINA NEAR MILE MARKER 146...AND BETWEEN
MILE MARKERS 148 AND 174.
SC HIGHWAY 31 BETWEEN MILE MARKERS 5 AND 12.
SC HIGHWAY 22 BETWEEN MILE MARKERS 1 AND 6.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
LAT...LON 3332 7974 3350 7996 3350 8010 3372 7998
3377 8000 3388 7988 3394 7997 3399 7989
3415 8015 3423 8011 3436 8018 3437 8028
3449 8005 3450 7977 3430 7966 3424 7955
3428 7948 3375 7881 3346 7910 3312 7925
TIME...MOT...LOC 1825Z 294DEG 21KT 3379 7978
JDWTornado, New Hanover
- When
- May 5, 1:28 PM EST to 1:35 PM EST
- Where
- New Hanover County, 1.35 mi S of Baymeade to 1.42 mi E of Baymeade
- Rating
- EF1
- Path length
- 1.8 mi
- Path width
- 75 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $500,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.251, -77.817
A survey conducted by the National Weather Service concluded at EF-1 tornado with winds up to 95 mph injured one and caused extensive damage, intermittently touching down as it moved through several communities. The tornado initially touched down in the community of Landfall near Arboretum Drive and Fair Lakes Drive. Extensive damage was done to about 30 stately trees along Fair Lakes Drive, Marshland Drive, Inverary Way and Dundee Lakes Place. A few trees up to two feet in diameter were snapped off and numerous trees were uprooted. Several large limbs were blown out of trees and caused damage to one home on Dundee Lakes Place where windows were also blown out. A vehicle weighing more than 4000 pounds with two passengers inside was traveling on Fair Lakes Drive. The tornado lifted the car from the street and deposited it at an angle on the grass a few feet away. The vehicle did sustain damage, but the occupants were not injured. The tornado crossed Howe Creek and produced significant damage to approximately two dozen large trees in the Timber Creek neighborhood. Falling limbs resulted in one injury on Tree Lake Court. The tops of several trees were snapped off and many were uprooted. Minor shingle and fascia damage was noted to one home as well. The tornado then crossed Middle Sound Loop Road and caused extensive damage to numerous trees and several homes on Wellington Drive and East Bedford Road. Dozens of trees up to two feet in diameter were uprooted or snapped. A large snapped pine tree fell through the roof of a home on East Bedford Road. The funnel lifted for the last time near the intersection of Middle Sound Loop Road and Buckeye Drive. The tornado had a path length of 1.8 miles and a maximum path width of 75 yards.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Hail in California, May 5 to 6, 2016$1.0 million · 0.75 in hail · 35 events
- Hail and Damaging Winds in Utah, May 5 to 9, 2016$13,000 · 1 in hail · 12 events
- Coastal Flood in New Jersey, May 5 to 9, 201613 events
- Flash Flood and Heavy Rain in Hawaii, May 5 to 9, 20168 events
- Winter Weather in North Carolina, May 5 to 6, 20165 events
- Hail in Oregon, May 5, 20161.25 in hail · 5 events
- Hail and Heavy Rain in California, May 5, 20161.25 in hail · 4 events
- Hail and Damaging Wind in Nevada, May 5, 201652 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 5, 20163 events
- Coastal Flood in New York, May 5 to 6, 20162 events
- Coastal Flood in Delaware, May 5 to 7, 20162 events
- Flash Flooding in California, May 5 to 6, 20162 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638069.